Adventures in Psychiatry : stopping medication

It was a year ago I started venlafaxine. It lasted better than all other medications, losing it's therapeutic effects after 10 months or so. I was taking 300mg by the end, split into two extended release doses of 150mg. It wasn't doing anything and I didn't feel at all happy about braving 375mg so I started to slowly taper down.

Venlafaxine isn't something you can either just stop, or come off within a couple of weeks. It's going to take months to come off of a dose as high as 300mg. By some miracle of pharmacology, as I am taking quetiapine alongside it, the withdrawal has been painless, so far! I'm down to 150mg at night. The tricky part now is that I don't have any 75mg or 37.5mg tablets so I need to either see my GP or play chemist with other medications I have that hit serotonin... 

Remember that at doses over 225mg venlafaxine starts working the dopamine receptors as well as serotonin and noradrenaline so the addition of quetiapine is a blessing right now! However, I am also stopping that. The discontinuation syndrome is nowhere near as bad for this one and I have been able to drop from 450mg to 225mg in 3 weeks. I didn't know what it was doing to be honest. At 450mg I felt less anxious and seemed to be free of most hallucinations, but my thoughts were still a bit, off. 

Physically, I felt like I was carrying around a block of cement. My system was so heavily drugged it was just impossible to do anything without gasping for air or feeling like I was going to pass out. I couldn't think clearly and it was interacting with nexplanon in a major way - weight gain.

I have also cut down my dose of propranolol from 160mg to 80mg. My rationale is that I am 26 years old and am gasping and wheezing like my 80 year old grandad who only has one lung - he had a massive benign tumor removed when I was a baby. It's pretty hard to explain how it feels to be on so many medications at a high dose... On one hand I know they're necessary and the side-effects are just a trade off for functionality, but on the flip side I just feel, toxic. 

 This body I am in isn't mine and I certainly don't like being so breathless and sweaty all the time. 

I will explain this to my medical team when I see them next - at the psychiatric hospital on 28th February. I'm saving time by coming off the meds before this appointment. How the hell is the psychiatrist going to know what flavour of crazy I have if medications are sitting on symptoms? 

Do I feel any different at the moment? Aside from being less bloated, having vastly less of an appetite and having horrible palpitations.... I don't think so. Thanks to having nexplanon removed 2 weeks ago I have absolutely no idea what's hormonal and what's depression. I'm quite tearful, but at the same time I feel wired and wreckless. I've been doing some pretty stupid shit... aka spending money.. A lot of money. The rush I get is just ridiculous and I just feel better having it. Then I just need more.... Ugh god. I don't know. I am still getting really scary urges to self-harm and have got that 'movie' type situation going on, where I see myself doing it and basically painting the walls with my blood. 

But I feel physically better not being so medicated. I need to lose this weight and take care of the stretch marks I've acquired. It sounds shallow but it really is a matter of health.

 If you feel like you want to come down on your medications, for the love of god talk to your doctor, CPN or social worker. Don't just do it without notifying anyone. Things could really go sideways and no-one wants to end up being admitted to hospital as a result! 

Samantha Nicholls. Powered by Blogger.

FOLLOW

Back to Top